Will anti-anxiety meds make me a zombie?

Originally Published: May 26, 2000 - Last Updated / Reviewed On: March 5, 2014
Share this

Dear Alice,

Recently I've begun experiencing attacks of phobia and anxiety much more than I ever have before. I am aware of most of the problems in my life causing these feelings and am working on fixing the problem from the inside out, but am worried that my life will suffer if I can't get these feelings squared away soon. I often wake up nauseous and am unfit to go to work for several hours, and my eating habits have also been suffering.

My question: would taking an anti-phobic or anti-anxiety (not anti-depressant) medication fabricate calm to such an extent that I wouldn't be able to feel and deal with the causes of my stress head on? I'm looking for something to keep me functioning while I work through this, not in finding a chemical solution that I end up dependent on for my happiness and well-being.

Thanks in advance.

Dear Reader,

Millions of people suffer from clinically diagnosable anxiety, which is the leading mental health disorder, even more prevalent than depression. Although some of the causes of your anxiety may be identifiable, some of your feelings may sometimes lack a clear link to a specific trigger in your life. Many people with anxiety or phobias find that their reactions seem out of proportion to the extremity of the actual situation. Medication can help to stabilize your emotions and reactions enough so that you're better able to rationally think through what may be making you feel the way you do. If you pair these effects with some thoughtful introspection and support from a skilled counselor, you can figure out what does trigger anxiety for you, what the roots of these causes are, and some effective coping mechanisms for handling those kinds of experiences.

It used to be that the only prescription drugs available for people with symptoms like yours were extremely addictive and often had zombie-like effects. That's no longer the case. It's now recognized that the balance of chemicals in our brains has a significant effect on our emotional well-being, or lack thereof. As research and understanding has increased in this area, so has the number and variety of drugs available to help people manage their feelings and the physical symptoms that often accompany them.

Your best bet is to talk honestly with your health care provider about the way you've been feeling and what kind of help you're looking for. Although a primary health care provider can technically prescribe anti-anxiety meds, a psychiatrist is really the person who has the most thorough training in the treatment of mental health needs. Maybe you're already seeing a counselor, in which case you can ask him/her for a referral to a psychiatrist. If you're not currently in therapy, this may be a good option for you as well. From your letter, it sounds like your discomfort has reached a level where it's disrupting your life. You also mention being aware of the fact that there are particular situations in your life that may be contributing to your anxious feelings. Talking through these with the help of a trained counselor can go a long way toward helping you feel better.

A psychiatrist will assess the symptoms you experience, and recommend a medication and dosage for you to try. The experiences of many people who suffer from anxiety resemble those of people with depression. Therefore, don't be surprised if a medication you try is an anti-depressant. Follow your health care provider's instructions, and stay tuned in to how you feel, emotionally and physically. Some of the medications used to treat mental health issues have side effects — some mild and some more serious. Some do in fact cause people to feel drowsy or to have difficulty focusing. Discuss all of these effects with your psychiatrist and/or therapist as soon as you notice them. It may take a few weeks, sometimes as long as two months, for the medication to have significant positive effects on your mental state. Be patient. Also know that if one treatment doesn't work the way you'd like it to, or has side effects that are intolerable, your provider can adjust the dosage or have you try a different medication entirely. For some people, a combination of different meds works best. Be aware that the medications will work best if you take them as prescribed, without missing or doubling up on doses. Also make sure to consult with your psychiatrist before stopping any medication, unless you're experiencing life-threatening side effects.

Some psychotropic medications can have a psychologically addictive effect if taken for extended periods of time. Discuss your concerns about dependence with your health care provider, and be sure to note if you've had any experiences of addiction or substance abuse in the past. Keep in mind, though, that taking psychotropic meds doesn't necessarily mean taking them forever. Since it is not unusual for treatment to include both "talk-therapy" and medication, you may reach a point at which you no longer need the meds to stabilize your brain chemicals and your thought processes. As you develop more coping strategies, and learn to recognize and work through the situations that cause you anxiety, you can evaluate with your health care provider whether you need to continue on the medication(s).

If you're a Columbia student, you can make an appointment to speak with mental health professional by contacting Counseling and Psychological Services (Morningside) or the Mental Health Service (CUMC). Other resources for information include:

Seeking treatment, whether counseling, medications, or both, could help lessen the disruptive effects of anxiety and phobia on your life.

Good luck as you begin to move forward,

Alice

March 6, 2012

508106
I remember the first time I started to take my depression/anxiety medicine. At first yes I did feel like a zombie. And then after some time it started to go away and I went back to being human again...
I remember the first time I started to take my depression/anxiety medicine. At first yes I did feel like a zombie. And then after some time it started to go away and I went back to being human again. When I got the zombie feeling though it felt so good to once not have to worry about anything around me I welcomed all of it. So to answer your question, some may make you feel like this depending on how it reacts to you. But if it does remember, that zombie feeling will go away after a bit of time!

August 24, 2007

21306
I take Paxil and I don't act like a zombie. Actually it has helped me be able to focus more. I wondered about being dependent but I asked my doctor and the pharmacist what Paxil does. It allows the...
I take Paxil and I don't act like a zombie. Actually it has helped me be able to focus more. I wondered about being dependent but I asked my doctor and the pharmacist what Paxil does. It allows the seratonin that I depleted to no longer be depleted. It is not adding anything to my body that should not be there. Talk to your doctor and to your pharmacist and also research on the net. It helps you understand how the medicine works. And above all, don't think you are a failure for needing it. You aren't a failure.